Connecticut, 2016Drought in Connecticut, August 9 to 16, 2016
August 9 to 16, 2016 · NWS BOX · 1 event in 1 county or zone
Below normal monthly precipitation that began in March of 2016, continued through August. In August, rainfall through northern Connecticut was below normal except for portions of Tolland and Windham Counties where rainfall was actually above normal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal monthly precipitation that began in March of 2016, continued through August. In August, rainfall through northern Connecticut was below normal except for portions of Tolland and Windham Counties where rainfall was actually above normal. Unfortunately, the additional rainfall did little to dispel the drought conditions.
While northern Connecticut remained in a moderate drought (D1) designation (U.S. Drought Monitor) through much of August, the Connecticut Department of Public Health issued a drought advisory for the state on June 27th. Soil moisture (measured by the Climate Prediction Center) was abnormally dry. Groundwater conditions (measured by the United States Geological Survey) were found to be below to well below normal. River and streamflow conditions were below to well below normal with 27 gage sites in southern New England at record low levels.
Farmers have had to irrigate their crops much more than normal for August. Many sweet corn crops were not marketable due to drought. Pumpkins and winter squash matured early due to the combination of drought and heat. A few communities in northern Connecticut were encouraging voluntary water conservation, only one community had imposed mandatory water restrictions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 9, 5:53 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 9, 5:53 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
653 AM EDT TUE AUG 9 2016
.SYNOPSIS...
High pressure will move offshore today but will bring one more day
of dry and seasonable weather. Heat and humidity will increase
Wednesday into the weekend as a front stalls near our region,
which should also bring rounds of showers and thunderstorms with
much needed rainfall.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
700 AM Update...
No major changes to the ongoing forecast. Just made a few updates
to match current conditions. Patchy valley fog has begun to burn
off this morning. This will allow for a great weather day in
southern New England before the heat and humidity return.
305 am Update...
Clear skies and light winds will result in patchy valley fog
early this morning, but any fog will quickly burn off around
sunrise. Expect plenty of sunshine today as cross sections show
little in way of moisture, though we should see some diurnal
cumulus once again.
As high pressure moves offshore, flow becomes more SW this
afternoon but gradient remains weak enough to allow for sea
breezes to develop near both coasts. Highs have been topping out a
few degrees above MOS over past couple of days, and see no reason
why highs today won't be a few degrees warmer than yesterday.
Temperatures will reach around 90 in the lower CT and Merrimack
Valleys and well into 80s elsewhere, but will hold closer to 80 on
immediate South Coast, Cape Cod, and the Islands.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Moisture begins to increase tonight in form of increasing
cloudiness ahead of short wave approaching from eastern Great
Lakes. There is good agreement among operational models and
ensembles in scattered showers/storms reaching western New England
toward sunrise Wed, from diurnal convection that will ride leading
edge of deeper moisture working into region. Lows will fall back
into 60s.
Short wave crosses southern New England Wed with round of showers
and possible thunderstorms. Timing of this feature is a little
faster on 00z NAM/ECMWF as compared to GFS, but faster arrival
matches better with SREF and other high-res ensembles.
This brings into question how much instability can be realized
since clouds and showers/storms will work against strong
destabilization. But with dewpoints rising to around 70 coupled
with warmer SW flow, we should see better instability across
western New England (as far east as Worcester Hills) where
thunderstorms are more likely to occur (and makes sense with low
level SW flow). 0-6km shear is marginal (around 25kt) and mid
level lapse rates are relatively weak (less than 6C/km) so we are
not overly concerned with potential for strong or severe storms.
Despite ongoing drought conditions, included mention of heavy
rainfall in thunderstorms given precipitable water values
increasing to more than 2 inches and forecast soundings indicating
potential for warm rain processes with deep saturated layer
beneath high freezing levels. If rainfall rates exceed 2 inches
per hour we would probably have issues with urban flooding.
Highs will be held in upper 70s to lower 80s due to cloud cover,
but it will feel more tropical with dewpoints around 70.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...
* Heat and humidity will be on the rise Thursday into Saturday
* Possible heat headlines Thursday through Saturday
* Hit or miss showers through the period with better chance
Sunday/Monday
* Relief in the heat is possible by Sunday/Monday
OVERVIEW...
General agreement in the 00z guidance showing heat, humidity and
thunderstorms will return to southern New England during the period.
Overall mid-level ridge over the Mid-Atlantic will result in zonal
flow over the Northeast. This high pressure will push Gulf/Tropical
moisture into the region increasing dewpoints back into the 70s with
thunderstorm potential. Biggest issue is timing and location for
thunderstorm development. Stalled front by the end of the weekend
into early next week will have a few low pressure systems riding
along which could bring an increase chance for widespread precip.
Looking at the ensembles, PWAT are near 3-4 STD above normal for the
weekend into early next week. So will need to watch for the heavy
rain potential. Weather pattern does not look to chance until the
Tuesday timeframe. Finally high heat and humidity will create heat
index values near 100F Thursday into Saturday.
DETAILS...
Wednesday night into Friday...Moderate Confidence.
Lingering precip from passing system will come to an end on
Wednesday night. A brief break on Thursday in precip as mid to upper
level dry air moves into the area. However GFS and 4km NAM hints at
a few isolated showers developing across western CT and MA during
the afternoon. Perhaps this is due to topographic lift, as shortwave
won't move through until the overnight hours.
Weak shortwave and an increase in moisture will move into the area
Thursday night into Friday. Mid-level falling heights suggest a
better chance for showers and thunderstorms during this timeframe.
Model QPF is not all that great, but believe some locations will see
precip. CAPE values begin into increase during the day on Friday as
well. PWAT values are very high, 2-3 STD above normal so within and
shower/thunderstorm, could see heavy rainfall as the main threat.
Flow aloft will pool in Gulf/tropical moisture into the region
during this time frame. This could result in dewpoints in the low
70s. Surface temperatures will also be on the rise with many
locations seeing high temps in the low to mid 90s each day. This
type of moisture combined with the heat will result in heat index in
the upper 90s to low 100s. Will need to monitor these values for
possible heat advisories or excessive heat warnings. Overnight lows
will also struggle to get below 70, especially on Thursday and
Friday nights.
The Weekend into Monday...Moderate Confidence.
Model guidance begins to spread here as the GFS keeps stalled front
closer to the MA/NH border on Saturday with the EC keeping it well
north. The GFS would suggest showers and thunderstorms on Saturday
will the EC keeps the region dry. Trended towards a blend with the
guidance and ensembles with a chance of precip on Saturday.
Lingering front near the region on Saturday will begin to slide
southwards resulting in a relief in the heat by Sunday or Monday.
Biggest question is where the front will stall. Regardless, this
stalled front will have several waves develop along it which could
bring widespread showers and thunderstorms across southern New
England Sunday into Monday. The front looks to push south/offshore
by Tuesday.
Anomalous moisture plume will still be over the region Sunday/Monday
as PWAT values are 3 to 4 STD above normal. This will result in
heavy rain across the region. This could bring some relief in the
drought but will anticipate more of a flash flooding concern esp
across urban regions. Still a lot can change between now and this
weekend. Just something to watch in the coming days.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
High confidence through Wednesday.
VFR today. Light W/NW winds will give way to sea breezes will
develop along both coasts toward midday, and SW winds this
afternoon elsewhere.
SW flow tonight may bring patchy fog near South Coast and to some
of inland valleys with local MVFR/IFR, then a few showers may
reach western New England toward daybreak Wed. Showers and a few
thunderstorms are expected Wed with areas of MVFR ceilings and
visibilities, although storms are more likely in western/central
MA and northern CT.
KBOS Terminal...High confidence in TAF, including timing of sea
breeze.
KBDL Terminal...High confidence in TAF.
Outlook /Wednesday Night through Saturday/...
Wed Night into Friday...Low confidence. Overall VFR conditions
with hit or miss showers through the period. This could lower
conditions to MVFR/IFR. Could see stratus and fog Wed night and
Thursday night.
Saturday...Moderate confidence. Large spread in guidance with dry
vs wet day. Believe VFR conditions with possible MVFR in showers
and thunderstorms esp north of the pike.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...High confidence.
Light winds and calm seas today through Wed. High pressure moves
offshore today, but gradient remains weak enough to allow for sea
breezes this afternoon near both coasts. Otherwise SW flow
prevails today through Wed.
May see patchy fog develop on S coastal waters tonight, with
showers and possible thunderstorms on all waters Wed.
Outlook /Wednesday Night through Saturday/...
Moderate confidence. Thursday looks to be the better boating day
of the period with seas below 5 feet and gusts around 15 kts.
Otherwise anticipate persistent SW flow increasing seas to above
5 feet by Thursday night through Saturday. Could also see some
near shore southwest wind gusts of 20 to 25 knots at times during
each afternoon.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Dunten/JWD
NEAR TERM...Dunten/JWD
SHORT TERM...JWD
LONG TERM...Dunten
AVIATION...Dunten/JWD
MARINE...Dunten/JWD
Hazardous weather outlook, Aug 9, 3:11 AM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
411 AM EDT TUE AUG 9 2016
CTZ002>004-MAZ002>024-026-RIZ001>008-100815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
411 AM EDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...
THERE IS A LOW RISK FOR A FEW STRONG THUNDERSTORMS WITH GUSTY
WINDS WEDNESDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.
THURSDAY THROUGH SATURDAY...
HOT AND HUMID WEATHER MAY RESULT IN AFTERNOON HEAT INDEX VALUES
NEAR 100 AT TIMES. A HEAT ADVISORY OR EXCESSIVE HEAT WARNING MAY
BE NEEDED AT TIMES LATE THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-100815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
411 AM EDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Drought, Windham
- When
- August 9, 7:00 AM EST to August 16, 7:00 AM EST
- Where
- Windham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.827, -71.977 (the zone’s center; the record gives no point)
The U.S. Drought Monitor expanded the Severe Drought (D2) designation into Windham County from August 9th to August 16th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, August 9, 20161 death · 2 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 9 to 10, 2016$415,000 · 1.75 in hail · 14 events
- Flash Flooding and Flooding in Arizona, August 9 to 11, 2016$247,000 · 6 events
- Damaging Winds in Ohio, August 9, 2016$59,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 9 to 10, 20161 injured · 2.75 in hail · 33 events
- Heat in Louisiana, August 9 to 10, 201613 events
- Flash Flooding and Heavy Rain in Arizona, August 9, 2016$15,000 · 4 events
- Hail and Damaging Winds in Montana, August 9, 20164 in hail · 11 events
- Hail and Damaging Winds in South Dakota, August 9, 20162.75 in hail · 10 events
- Hail and Damaging Winds in Montana, August 9 to 10, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 9, 20167 events
- Heat in Texas, August 9 to 12, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657494.